Thunderstorm Wind, Pawnee
- When
- July 23, 2:53 PM CST
- Where
- Pawnee County, Zook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.050, -99.080
One inch diameter tree branches were broken.
Thunderstorms produce a lot of high wind gusts and marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produce a lot of high wind gusts and marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 23, 2:13 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT MON JUL 23 2007 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES AND RAINFALL AMOUNTS TONIGHT. A COUPLE OF UPPER AIR DISTURBANCES ARE MOVING FROM NORTHEAST TO SOUTHWEST AND FORECAST TO MOVE ACROSS SOUTHWEST KANSAS TONIGHT. ABUNDANT MOISTURE IN PLACE WITH 850MB DEWPOINTS AT 16C FROM OKLAHOMA INTO CENTRAL KANSAS ALL THE WAY UP INTO SOUTHERN CANADA. SO WITH THESE DISTURBANCES AND COOLER AIR ALOFT WE CAN EXPECT SCATTERED THUNDERSTORMS TO BECOME MORE NUMEROUS INTO THIS EVENING. THE BEST INSTABILITY AND DYNAMICS ARE STILL FORECAST FOR THE AREA FROM DODGE CITY AND EAST SO WILL PAINT THE HIGHEST POPS AND QPF IN THAT AREA AND TAPER TO 20 POPS WEST. SOME MAYBE PULSE SEVERE WITH A FEW DIME SIZE HAIL AND WINDS TO 60 MPH ALONG WITH SOME HEAVY BUT BRIEF DOWNPOURS. KIND OF ON THE FENCE FOR A FLOOD WATCH FOR THE SOUTHEAST COUNTIES, BUT CURRENT RADAR TRENDS SHOW THUNDERSTORMS NOT ABLE TO SUSTAIN THEMSELVES WITH NUMEROUS OUTFLOW BOUNDARIES. THEN AS THE WAVES MOVE SOUTH AND WEST OF THE AREA THE THUNDERSTORMS SHOULD DECREASE AFTER MIDNIGHT WITH MAYBE A FEW LINGERING IN THE SOUTHEAST CWA. FOR TUESDAY FORECAST SOUNDINGS ARE UNSTABLE BUT NOTHING IN THE WAY OF DYNAMICS TO KICK ANYTHING OFF SO WILL GO DRY. OVERNIGHT LOWS IN THE MID TO UPPER 60S LOOK REASONABLE THE NEXT 2 NIGHTS WITH HIGHS IN LOW TO MID 90S FOR TUESDAY AND WEDNESDAY. THE WRF HAS MUCH COOLER AIRMASS ON WEDNESDAY SO THE GUIDANCE TEMPS ARE ONLY NEAR 90 AND UPPER 80S. TEND TO BELIEVE THE WARMER GFS AND UKMET WITH MID 90S. DAYS 3-7... A FAIRLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BE APPROACHING THE PACIFIC NW COAST THURSDAY AS UPPER LEVEL RIDGING OVER THE DESERT SW WILL INFLUENCE A NORTHWESTERLY FLOW OVER THE WESTERN HIGH PLAINS STATES. BOTH GFS/CANADIAN ARE IN AGREEMENT BRINGING AN UPPER LEVEL SHORTWAVE TROUGH DOWN FROM OVER THE WY/CO ROCKIES THURSDAY SOUTHEAST INTO THE CENTRAL PLAINS BY THE WEEKEND. AN ASSOCIATED COLD FRONT WILL DROP FROM THE DAKOTAS THURSDAY INTO KANSAS BY FRIDAY. IN ASSOCIATION WITH THE UPPER LEVEL SHORTWAVE TROUGH, A LEE SIDE SURFACE TROUGH IN EASTERN COLORADO THURSDAY WILL ALLOW FOR THUNDERSTORM DEVELOPMENT TO TAKE PLACE WITH MOVEMENT SOUTHEASTWARD. THE POSSIBILITY EXISTS THAT THEY MAY MOVE INTO WESTERN KANSAS BEFORE DISSIPATING. ENOUGH MOISTURE WILL BE AVAILABLE WITH 850MB DEWPOINTS INTO THE TEENS. HOWEVER, IT LOOKS LIKE THE BEST CHANCE FOR THUNDERSTORMS IN WESTERN KANSAS WILL BE FRIDAY AND POSSIBLY INTO SATURDAY AS THE COLD FRONT DROPS SOUTHEAST INTO THE AREA AND THE LEE SIDE TROUGH PUSHES INTO WESTERN KANSAS. AMPLE MOISTURE (850MB DEWPOINTS IN MID TEENS) WILL BE AVAILABLE AND DAY TIME HEATING WILL PUSH 850MB TEMPS WELL INTO THE MID TO UPPER 20S. PLAN ON LEAVING POPS AS IS THIS FAR OUT. THE CWA SHOULD SEE A BREAK IN HIGH TEMPERATURES FRIDAY AS THE FRONTAL BOUNDARY DROPS SOUTH WITH A GRADUAL REBOUND LATE INTO THE WEEKEND. EXPECT TEMPERATURES TO BE NEAR TO JUST ABOVE NORMAL. && .AVIATION... A SMALL UPPER LEVEL DISTURBANCE WILL CONTINUE TO DROP SOUTH THROUGH CENTRAL/EASTERN KANSAS THIS EVENING AND INTO THE OVERNIGHT HOURS. IT WILL ALLOW THUNDERSTORMS TO DEVELOP FROM EASTERN KANSAS INTO PORTIONS OF WESTERN KANSAS. VFR CONDITIONS SHOULD PERSIST FOR THE MOST PART WITH OCCASIONAL MVFR CONDITIONS IN AND AROUND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 91 69 95 / 30 10 10 0 GCK 68 92 68 97 / 20 10 10 0 EHA 67 91 67 96 / 20 10 10 0 LBL 68 92 68 95 / 30 10 10 0 HYS 69 93 69 96 / 30 10 10 0 P28 71 90 70 94 / 50 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/32
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1210 PM CDT MON JUL 23 2007 KSZ030-031-043>046-063>066-076>081-086>090-241715- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 1210 PM CDT MON JUL 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BEGIN TO MOVE INTO THE AREA FROM THE EAST LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD EARLY TONIGHT. A FEW OF THESE STORMS LATER TODAY WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL...GUSTY WINDS ALONG WITH BRIEF PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM ALONG AND EAST OF LINE FROM LIBERAL...GARDEN CITY...TO SCOTT CITY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-241715- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 1210 PM CDT MON JUL 23 2007 /1110 AM MDT MON JUL 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT MON JUL 23 2007 KSZ065-232100- PAWNEE- 329 PM CDT MON JUL 23 2007 ...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE COUNTY... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LARNED...MOVING SOUTHWEST AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL PAWNEE COUNTY...INCLUDING THE CITIES OF LARNED AND FRIZELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3825 9891 3829 9928 3809 9927 3809 9892 LACY
The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
One inch diameter tree branches were broken.
Cattle trucks blown over on the road.
Three large trees were blown over.
Numerous power poles were blown down at the intersection of US highway 400 and highway 34.
Three to four inch diameter tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51272, 51273, 51269, 51274, 51275, 51271, 51268, 51261, 51262, 51263, 51270, 51264.